My patient takes ibuprofen for sinus congestion!
- 0Sep 16, '10 by BlackheartednurseI have a patient that takes ibuprofen for for sinus,how do I explain to her that this is not a wise idea!
Ps.She is on a diuretic as well so I guess nasal decongestants are contraindicated...
- 2Sep 16, '10 by highlandlass1592If she's having sinus headaches, why do you think this would be contraindicated? And I'm a bit confused as to what a diuretic has to do with possibly using a decongestant? Need way more information before I could accurately comment on your question. Underlying hx, illnesses, comorbidities, etc.
- 5Sep 16, '10 by rn/writer GuideDoes she have a sinus infection or does she get sinus headaches? If she truly has an infection, of course, she should see her doc for an antibiotic. But if it's just the headaches that come with weather changes, ibuprofen can reduce inflammation and help with pain.
- 8Sep 16, '10 by HopeItWorksDNPI frequently take ibuprofen to help with my sinuses. I don't like the side effects of Sudafed or other decongestant and have found the ibu does just as well in shrinking inflammed sinuses. It also helps when my ears are feeling stopped up. Its the wonder drug!!
- 3Sep 16, '10 by simbokaEverybody has sinuses, +1 to those above who asked what the issue with her sinuses is.
As for the interactions, micromedex says of NSAIDs and diuretics (Loop, k-sparing, and thiazide), that there may be decreased diuretic and antihypertensive efficacy. So the teachable moment could probably need to go something like, "You should be careful with ibuprofen and your [insert diuretic here]. Ibuprofen can make it not work as well, so if you notice swelling/bp increase (whatever they're taking it for). Call in and we may need to find you a different pain reliever."
But I just reread your original post, and noticed that you don't actually state the ibuprofen contraindication is r/t the diuretic.
- 0Sep 16, '10 by chloecatrnIf she's got sinus headaches, then there's nothing wrong with ibuprofen as long as her doctor's okay with it.
I suffer from quite a few sinus problems, and decongestants do nothing for me, because of some swelling and malformation in my sinuses. For me to take a decongestant just causes post-nasal drip and the resultant nausea. If she's having frequent sinus headaches, maybe recommending that she seek a specialist's recommendation would be the best course of action.